Akathisia is an uncomfortable side effect of dopaminergic blocking agents such as droperidol, prochlorperazine, metoclopramide, and various antipsychotic medications. This occurs in a dose-dependent fashion.
Some patients become so restless and agitated that they leave the emergency department against medical advice. The limited evidence shows that first-line agents might include:
- Beta blockers such as propranolol 40-80 mg/day.
- Mirtazapine (a tetracycline antidepressant) 15 mg/day.
- Anticholinergic such as benztropine 1.5-8 mg/day if there is evidence of Parkinsonism.
Second-line agents include:
- Amantadine (dopamine agonist) or clonidine (alpha blocker).
- Mianserin or cyproheptadine (tetracycline antidepressants).
Do not re-dose the medication if akathisia occurs after a single dose, and consider giving propranolol and a benzodiazepine to help allay the symptoms.
Read a great review on this in Current Neuropharmacology. (2017;15:789; https://bit.ly/3Jjn89u.)
Dr. Linis the founder, CEO, and editor-in-chief of Academic Life in Emergency Medicine (https://www.ALiEM.com) and a professor of emergency medicine at the University of California San Francisco with interests in health professions education and digital scholarship. Follow her on Instagram@MichelleLinMDand on Twitter@M_Lin.